Chemotherapy-associated cerebral vasospasm in children with leukemia
Lisa Sun, MD
BACKGROUND: Multi-drug chemotherapy regimens for childhood leukemia have drastically improved survival rates, but treatment-related side effects remain a substantial burden, producing long term morbidity and sometimes necessitating modification of chemotherapy regimens to less effective alternatives.
GAP: Intrathecal chemotherapeutic agents have well-established neurotoxicity, but the underlying mechanisms are poorly understood and therefore appropriate treatment and prevention strategies have not been developed. There is mounting evidence for a role for cerebrovascular dysfunction in the pathogenesis of chemotherapy-associated neurotoxicity, but this has not been systematically studied.
HYPOTHESIS: We hypothesize that a subset of children receiving intrathecal cytarabine as part of induction chemotherapy for leukemia develop cerebral vasospasm within the first week after drug administration and that these patients have higher rates of neurologic adverse events and poorer neuropsychological performance at follow-up.
METHODS: Study participants will include patients admitted to our Children’s Center for induction chemotherapy for hematologic malignancies. We will perform serial transcranial Doppler (TCD) ultrasounds and baseline neuropsychological assessments during the initial hospitalization and will collect information about neurologic adverse events as well as neuropsychological testing performance at follow-up.
IMPACT: As chemotherapeutic regimens continue to become more effective and the number of cancer survivors grows, recognition and prevention of treatment toxicity become more essential. This study will establish clinical pathways for monitoring patients at risk for cerebral vasospasm with TCD ultrasound and pave the road for prevention of potentially devastating neurotoxicity.